Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Little pain in back and drink alcohol. Done with blood test. What could be the cause for high level of lipase?

User rating for this question
Excellent
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
Hi. I am a male with 42 yrs old. during my regular check up my lipase level for the first test was 365 then Dr. repeated the test after one day and it was 320. A week after the Dr. asked my to do another blood test to see the result and it was 390. I have a little pain in my back. I drink alchol from time to time but not every day and the test was taken after ten days from the last time I took alchol. What could cause this high level of lipase? And What should I do?
Posted Mon, 28 Oct 2013 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Preeti Parakh 56 minutes later
Brief Answer:
Many factors may be responsible. May be idiopathic

Detailed Answer:
Hi XXXX,

Welcome to Healthcare Magic!

Usually people believe that elevated serum lipase and serum amylase levels indicate pancreatitis. However, the interpretation of these tests can be difficult since several non-pancreatic conditions can present with abnormal serum amylase and lipase levels. In addition, some patients with pancreatitis may also have normal serum amylase and lipase levels.

A high lipase level may be caused by many conditions like:
1) Diseases of the pancreas, such as pancreatitis or cancer of the pancreas.
2) Problems with the gallbladder, such as gallstones and inflammation (cholecystitis).
3) Chronic kidney disease
4) Problems with the intestines, such as bowel blockage (obstruction) or tissue death (infarction).
5) Infection, inflammation, or cancer of a salivary gland.
6) Peptic ulcer disease.
7) Primary biliary cirrhosis.
8) Alcohol or drug abuse.
9) A variety of medications can cause blood lipase levels to rise. These include furosemide, a diuretic pill often used in people with swelling or heart problems, corticosteroids, which are used to treat a variety of inflammatory diseases and valproic acid, which is used to treat people with seizure disorders or certain psychiatric conditions.
10) In some cases, doctors cannot precisely determine the cause of an elevated lipase level, in which case the condition is called idiopathic.

Thus you see that alcohol is not the only reason for elevation in lipase level. The other thing is that acute pancreatitis is usually very painful. So I do not think that you are suffering from acute pancreatitis, whether alcohol related or otherwise. Also occasional alcohol intake, as in your case, is not usually associated with pancreatitis.

Since you have not mentioned anything about any abnormalities in your other blood tests, I presume they must have been within the normal range. The only symptom you have is a little pain in the back. So I feel that you need not worry. Just get an ultrasonography of your abdomen done, if it has not yet been done. In addition, avoid alcohol and any other drugs as much as possible. It will be beneficial if you can follow a diet that is low in fat and high in fiber. Also keep yourself well hydrated. I expect your doctor will keep a close watch on you and repeat tests at regular intervals. In my opinion, at present there is no need to worry.

It is also important to know that the normal range for serum lipase levels varies from lab to lab. Usually only more than a three times elevation over the upper limit of normal range is considered significant. Just see what reference range your lab has given and whether your levels are more than three times of it or not.

I hope this helps in allaying your concern. Please let me know your lab's reference range and if you have had other abnormalities in tests. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry

Above answer was peer-reviewed by
 
Follow-up: Little pain in back and drink alcohol. Done with blood test. What could be the cause for high level of lipase? 15 minutes later
Thanks for the answer, and
I did a general check up and all test were ok. I only had an abdominal moderate pain in the lower part and my doctor told me it is the colon and gave me buscopan.
I was scared of cancer as I read in some medical article.s
 
 
Answered by Dr. Preeti Parakh 6 minutes later
Brief Answer:
No need to worry at all.

Detailed Answer:
Hi XXXX,

Thanks for writing back.

You absolutely need not worry about cancer just because of an isolated elevation in serum lipase levels. The pain could simply have been due to constipation. Just take care of your diet and follow your doctor's instructions. If any new symptoms arise, then keep your doctor informed.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Little pain in back and drink alcohol. Done with blood test. What could be the cause for high level of lipase? 9 minutes later
Ok,If no other symptoms arise, shall I forget this or shall I get another blood test to see the level.

And thanks alot for your time and responses.
 
 
Answered by Dr. Preeti Parakh 9 minutes later
Brief Answer:
Repeat after three months.

Detailed Answer:
Hi XXXX,

I suggest that if no new problems arise, you forget this for around three months and get a repeat test done then. I feel that it will most probably come down to normal by then and you will be able to close the chapter.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Little pain in back and drink alcohol. Done with blood test. What could be the cause for high level of lipase? 41 hours later
Greetings. Last question, I am wondering if Amphetamine usage like one tablet a day raise the lipase level. I just read about it and it might be the cause?? Is that true??
 
 
Answered by Dr. Preeti Parakh 56 minutes later
Brief Answer:
Yes, amphetamine is a well-known cause.

Detailed Answer:
Hi XXXX,

Welcome back!

Yes, it is true that amphetamine can raise the lipase levels. In fact, substances like amphetamines and cocaine are well-known causes of pancreatitis. If you are using amphetamine regularly, then perhaps this is a more likely cause than alcohol taken occasionally.

Please feel free to ask more questions if you wish. I shall try to answer to the best of my ability.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor